Alert archive / South Dakota / Flash Flood Warnings in 2024
Flash Flood Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 16, 2024, 11:48 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2024, 11:48 PM CDT (04:48 UTC)
- Expired
- Jun 17, 2024, 5:34 AM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Charles Mix County, SD, Gregory County, SD
The radar
The North Platte radar (KLNX), 167 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2991 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
611
WGUS53 KFSD 170448
FFWFSD
SDC023-053-171045-
/O.NEW.KFSD.FF.W.0003.240617T0448Z-240617T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
1148 PM CDT Sun Jun 16 2024
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Northwestern Charles Mix County in south central South Dakota...
Southwestern Gregory County in south central South Dakota...
* Until 545 AM CDT.
* At 1148 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Burke, Herrick and St. Charles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4338 9891 4319 9875 4310 9894 4300 9933
4300 9936 4300 9938 4300 9949 4300 9950
4300 9953 4303 9953 4304 9953 4315 9953
4332 9907
FLASH FLOOD...RADAR INDICATED
$$
SG2 follow-up statements
776
WGUS73 KFSD 170712
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
212 AM CDT Mon Jun 17 2024
SDC023-053-171045-
/O.CON.KFSD.FF.W.0003.000000T0000Z-240617T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charles Mix SD-Gregory SD-
212 AM CDT Mon Jun 17 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CDT EARLY THIS
MORNING FOR NORTHWESTERN CHARLES MIX AND SOUTHWESTERN GREGORY
COUNTIES...
At 212 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 2 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Burke, Herrick and St. Charles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4338 9891 4319 9875 4310 9894 4300 9933
4300 9936 4300 9938 4300 9949 4300 9950
4300 9953 4303 9953 4304 9953 4315 9953
4332 9907
FLASH FLOOD...RADAR INDICATED
$$
SG980
WGUS73 KFSD 171034
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
534 AM CDT Mon Jun 17 2024
SDC023-053-171044-
/O.CAN.KFSD.FF.W.0003.000000T0000Z-240617T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charles Mix SD-Gregory SD-
534 AM CDT Mon Jun 17 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN CHARLES MIX AND
SOUTHWESTERN GREGORY COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4338 9891 4319 9875 4310 9894 4300 9933
4300 9936 4300 9938 4300 9949 4300 9950
4300 9953 4303 9953 4304 9953 4315 9953
4332 9907
$$
SSTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 11:32 PM CDT, 16 minutes earlier. Its key messages:
- Potential for a higher end severe weather risk tonight into Monday across the CWA. Elevated supercells supporting large hail to around baseball size will be very possible, with a smaller wind risk. Best chances near and north of I-90.
- An increased risk for heavy rain and potentially flash flooding will also be present late tonight into Monday. Increased confidence that the heaviest rain will be near and north of I-90 towards highway 14.
- Low confidence on Monday afternoon and evening but another environment may develop which would support elevated supercells and large hail.
- Very unsettled pattern through most of next week. Ensemble guidance through the week suggests nearly a 50% probability for as much as 4" of rain through next weekend. Flooding concerns definitely grow during this time given expected pattern.
Area forecast discussion, Jun 16, 11:32 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1132 PM CDT Sun Jun 16 2024 .KEY MESSAGES... - Potential for a higher end severe weather risk tonight into Monday across the CWA. Elevated supercells supporting large hail to around baseball size will be very possible, with a smaller wind risk. Best chances near and north of I-90. - An increased risk for heavy rain and potentially flash flooding will also be present late tonight into Monday. Increased confidence that the heaviest rain will be near and north of I-90 towards highway 14. - Low confidence on Monday afternoon and evening but another environment may develop which would support elevated supercells and large hail. - Very unsettled pattern through most of next week. Ensemble guidance through the week suggests nearly a 50% probability for as much as 4" of rain through next weekend. Flooding concerns definitely grow during this time given expected pattern. && .DISCUSSION... Issued at 159 PM CDT Sun Jun 16 2024 By late this afternoon and this evening the low level front should be near the Missouri River into parts of northwest IA with the front around 850mb closer to somewhere between the Mo River and I-90. Model soundings still pretty bullish with capping of the lower levels, suggesting that any forcing or parcel ascent below about 850mb will not produce any convection. The models do have a very weak wave in northeast CO this morning that moves towards northwest IA by early evening. A few models try to produce some scattered convection but this seems very unlikely. Some backing of the low level winds does try to occur from about 6-8pm, but appears to be more focused southwest of the area and motion northeast would be slow. The nam seems too aggressive with moisture around 850mb late afternoon and early evening which might be why the cap weakens and some convection develops. Most other models do not have this and given the latest 850mb analysis the better advection of the deeper moisture will come later when the main wave ejects onto the Plains. Once this wave moves onto the Plains this evening forcing across the boundary increases significantly and convection should rapidly develop between about 3z and 6z. The latest HRRR and Rap showing about 2500- 3000 J/kg CAPE and moderate shear which will support scattered supercells with the main threat being large hail, possibly around baseball size. With the deep stable layer in the low levels tornadoes and wind will be much lower threats. Model soundings still very consistent in suggesting that lift from around 800 mb will see the least amount of convective inhibition which makes that amount of instability all the more impressive. The models are in good agreement on the 800 mb front being roughly from Gregory SD to Flandreau SD to Marshall MN from about 3-6z. The location of this boundary will be something to watch through the evening in case it slides a little farther south this afternoon. Once development takes place supercell motion would likely be east northeast with some potential to build southward into the lower level forcing as deeper moisture and increased instability work into the area. The other concern with this set up will be heavy rain. The upper level flow is still expected to be normal to the low and mid level boundary and with the upper level wave slow to move northeast backing of the mid level winds remains in place through at least mid day Monday which will likely support continuous development through Monday into Monday night. Latest models indicating a very good chance for 2-4 inches of rain north of I-90 from around De Smet then into southwest MN. Really tough to say for sure what will happen from later Monday afternoon into Monday night as tonight and Monday mornings activity will dictate the environment a bit, but given the strength of the wave will not be relying on only instability to get storms going again. By Monday afternoon and Monday night an environment capable of strong elevated supercells may exist once again and another round of severe weather and heavy rain will exist. Once again the environment would be most supportive north of I-90 and possibly west of I-29. Some upper level ridging should keep northwest IA, northeast NE and far southeast SD with very small chances for thunderstorms Monday mid afternoon into Monday night. Upper level troughing to the northwest begins to shift east Monday night into Tuesday and will likely bring renewed chances for showers and thunderstorms into Tuesday night with severe weather again possible. The better chances will be east of the James and likely east of I-29. This system passes and cooler and less unstable air settles in, but for now that does not look like the end of rain and thunderstorms. The right entrance region of the upper level jet lifts northeast and once again enhances low to mid level flow, bringing additional lift and moisture into the area and thus more rain and thunderstorms. A lot between now and then but right now this not does not look like as big of a severe threat, but with the rain possible near and east of I-29 again flooding concerns will begin to grow. Thursday into Sunday will see continued chances for showers and thunderstorms with mostly westerly flow aloft which brings in occasional weak waves. Temperatures should be seasonally warm most days. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1127 PM CDT Sun Jun 16 2024 Storms have developed as of 17.04z from just north of KFSD stretching southwest into northwestern NE. Expect storms to continue developing and slowly moving northeast through the overnight hours. Large hail and heavy rainfall are possible. Expect MVFR and lower conditions with any storms. MVFR to possibly IFR stratus expected tomorrow with additional rounds of showers and storms through the period. Lower confidence in convective timing after daybreak Monday. Winds shift to more southerly through the period with gusts up to 30 knots. Could see some low level winds shear area wide after sunset Monday (18.01-02z) but given the expected gusts have omitted for now. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...08 AVIATION...SG
Hazardous weather outlook, Jun 16, 3:58 AM CDT, 19 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 358 AM CDT Sun Jun 16 2024 IAZ020>022-031-032-NEZ013-014-SDZ071-171000- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union- 358 AM CDT Sun Jun 16 2024 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight A front focused along Highway 20 may be a focus point for isolated to scattered thunderstorms late Sunday afternoon and evening. If storms can develop, they will pose a risk of golf ball size hail and 60 mph winds. Additional thunderstorms are expected to develop after dark and into Monday morning, though some uncertainty remains on the exact location of development. Any storm overnight will be capable of producing 2 inch diameter hail and very heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Friday. Isolated thunderstorms may be possible late Monday afternoon, and a strong storm could be possible before activity moves northward overnight. A very active weather pattern is likely through the next week, with several chances for thunderstorms capable of marginal severe weather and locally heavy rainfall. One slightly higher risk for severe storms may develop Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening through early Monday morning. IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 050-052>070-171000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Bon Homme-Yankton- 358 AM CDT Sun Jun 16 2024 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected late Sunday evening into Monday morning. Scattered strong to severe storms are possible, with the greatest risks of large hail up to and greater than 2 inches in diameter and 60 mph winds. Additionally, slow moving storms could produce locally heavy rainfall of 2 to 4 inches which could lead to flooding or brief flash flooding. There remains some uncertainty on where storms may develop. .DAYS TWO THROUGH SEVEN...Monday through Friday. Thunderstorms are expected to continue through at least early Monday afternoon. While some storms could still produce hail up to golf ball size, the greatest risk will come from locally heavy rain and potential flooding. Additional thunderstorms may begin to develop late Monday afternoon and Monday evening, with the greatest focus for storms west of the James River. Golf ball size hail and 60 mph winds may be possible in this activity. A very active weather pattern is likely through the next week, with several chances for thunderstorms capable of marginal severe weather and locally heavy rainfall. One slightly higher risk for severe storms may develop Tuesday afternoon and evening along and east of Interstate 29. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late Sunday evening through mid- morning Monday.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 47 min |
| Jun 17, 4:54 AM CDT | Flash Flood Warning | FSD | Clay, Union | 6 hr |
Nearby
Flash Flood Warnings in South Dakota, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.